Alert archive / Illinois / Flash Flood Warnings in 1998

Flash Flood Warning 14, NWS Quad Cities, IA

October 17, 1998Henderson County, Mercer County, Rock Island County, Illinois

NWS Quad Cities, IA issued this flash flood warning at Oct 17, 1998, 9:59 PM CDT for Henderson County, Mercer County, Rock Island County, Illinois. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 17, 1998, 9:59 PM CDT (02:59 UTC)
Expired
Oct 18, 1998, 2:00 AM CDT
In force
4 hr
Issued by
NWS Quad Cities, IA
Area
Whole counties

Counties Henderson County, IL, Mercer County, IL, Rock Island County, IL

The radar

The Quad Cities radar (KDVN), 52 km from the middle of the area, began a volume at 03:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 3.0 hours before the alert went out and 55 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 1998-10-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 1998-10-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 143 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
749 m above ground
0-6 km bulk shear
68 kt
0-1 km storm-relative helicity
143 m²/s²
0-3 km storm-relative helicity
268 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMLI 180300
FFWMLI
ILC011-071-073-131-161-195-180700-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
959 PM CDT SAT OCT 17 1998

THE NATIONAL WEATHER SERVICE IN QUAD CITIES IA HAS EXTENDED THE

* FLOOD WARNING FOR...
  BUREAU COUNTY IN NORTH CENTRAL ILLINOIS
  HENDERSON COUNTY IN WEST CENTRAL ILLINOIS
  HENRY COUNTY ILLINOIS IN NORTHWESTERN ILLINOIS
  MERCER COUNTY IN NORTHWESTERN ILLINOIS
  ROCK ISLAND COUNTY IN NORTHWESTERN ILLINOIS
  WHITESIDE COUNTY IN NORTHWESTERN ILLINOIS

* UNTIL 200 AM CDT

* 3-6 INCHES OF RAIN FELL SINCE THIS MORNING. MANY CREEKS...
  STREAMS...AND LOW-LYING AREAS CONTINUE TO BE UNDERWATER.

* RUNOFF FROM THE 3-6 INCHES OF RAIN IN AN AREA FROM OQUAWKA TO
  STERLING/ROCK FALLS WILL CONTINUE TO CAUSE FLOODING PROBLEMS INTO
  THE EARLY MORNING HOURS.

STREAMS THAT WILL BE ESPECIALLY AFFECTED INCLUDE...
COAL CREEK
BUREAU CREEK
HENDERSON CREEK
EDWARDS RIVER
POPE CREEK
ROCK CREEK

AT 915 PM CDT...RT 150 NEAR COAL VALLEY WAS CLOSED BETWEEN RT 6 AND
1ST STREET. AT 820 PM CDT...POPE CREEK WASHED OUT CULVERT ON BLUFF
ROAD BETWEEN 47TH AND 50TH AVENUE.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING.

HELGESON


&

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this flash flood warning went out at Oct 17, 7:53 PM CDT, 2 hours 6 minutes earlier.

Area forecast discussion, Oct 17, 7:53 PM CDT, 2 hours 6 minutes before
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-180553-

AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
753 PM CDT SAT OCT 17 1998

00Z SURFACE ANALYSIS SHOWED LOW OVER NORTH CENTRAL IA WITH SOME
MODERATE PRESSURE FALLS ACROSS NORTHEAST IA INTO WI. IT APPEARS
SYSTEM IS BEGINNING TO LIFT OUT PER LATEST IR/WATER VAPOUR LOOP.
THIS IS A VERY GOOD THING GIVEN WIDESPREAD HYDRO PROBLEMS TONIGHT.

FEW SHRA LOCATED ALONG COLD FRONT IN CENTRAL IA. WILL BE UPDATING
PORTIONS OF EASTERN IA ZONES FOR SPOTTY SHRA WITH FRONTAL PASSAGE...
THEN WINDY AND COLDER.

HELGESON

In the hours before

Local storm report, Oct 17, 8:18 PM CDT, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
818 PM CDT SAT OCT 17 1998

TIME(CDT)  .....CITY LOCATION.....   ST   ...EVENT/REMARKS...
DATE(CDT)  ....COUNTY LOCATION....

0705 PM)   7 N ALEDO                 IL   FLOODING
10/17/98   MERCER                         CAR IN DITCH OF WATER...NO
                                          INJURIES
Local storm report, Oct 17, 8:18 PM CDT, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
818 PM CDT SAT OCT 17 1998

TIME(CDT)  .....CITY LOCATION.....   ST   ...EVENT/REMARKS...
DATE(CDT)  ....COUNTY LOCATION....

0705 PM)   7 N ALEDO                 IL   FLOODING
10/17/98   MERCER                         CAR IN DITCH OF WATER...NO
                                          INJURIES
Local storm report, Oct 17, 8:23 PM CDT, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
823 PM CDT SAT OCT 17 1998

TIME(CDT)  .....CITY LOCATION.....   ST   ...EVENT/REMARKS...
DATE(CDT)  ....COUNTY LOCATION....

0820 PM    KEITHSBURG                IL   FLASH FLOODING
10/17/98   MERCER                         POPE CREEK WASHED OUT CULVERT
                                          BLUFF RD BTWN 47TH & 50TH ST.
Local storm report, Oct 17, 8:23 PM CDT, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
823 PM CDT SAT OCT 17 1998

TIME(CDT)  .....CITY LOCATION.....   ST   ...EVENT/REMARKS...
DATE(CDT)  ....COUNTY LOCATION....

0820 PM    KEITHSBURG                IL   FLASH FLOODING
10/17/98   MERCER                         POPE CREEK WASHED OUT CULVERT
                                          BLUFF RD BTWN 47TH & 50TH ST.
Local storm report, Oct 17, 9:55 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
955 PM CDT SAT OCT 17 1998

TIME(CDT)  .....CITY LOCATION.....   ST   ...EVENT/REMARKS...
DATE(CDT)  ....COUNTY LOCATION....

0915 PM    RT 150 NR COAL VALLEY     IL   FLASH FLOODING
10/17/98   ROCK ISLAND                    RT 150 BTWN RT 6 & 1ST ST
                                          CLOSED - UNDER 2 FT OF WATER

TGP
Local storm report, Oct 17, 9:55 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
955 PM CDT SAT OCT 17 1998

TIME(CDT)  .....CITY LOCATION.....   ST   ...EVENT/REMARKS...
DATE(CDT)  ....COUNTY LOCATION....

0915 PM    RT 150 NR COAL VALLEY     IL   FLASH FLOODING
10/17/98   ROCK ISLAND                    RT 150 BTWN RT 6 & 1ST ST
                                          CLOSED - UNDER 2 FT OF WATER

TGP

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 17, 9:59 PM CDTFlash Flood WarningDVNBureau, Henry, Whiteside4 hr

Nearby

Flash Flood Warnings in Illinois, 1998Every flash flood warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.